Texas, 2003

Hail and Damaging Winds in Texas, August 27, 2003

August 27, 2003 · NWS FWD · 9 events in 6 counties and zones

7 thunderstorm wind, 1 heavy rain, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT WED AUG 27 2003

UPPER LEVEL HIGH PRESSURE ACROSS THE SOUTHERN HALF OF THE U.S. WILL
BREAK DOWN OVER THE NEXT FEW DAYS AS A TROUGH OF LOW PRESSURE
DEVELOPS ACROSS THE NORTHERN U.S.  THIS TROUGH IS FORECAST TO
TRANSLATE EASTWARD THROUGH THE WEEKEND AND ALLOW COOLER AIR TO MOVE
INTO CENTRAL AND SOUTHERN U.S. BY THE WEEKEND.  MODELS HAVE BEEN
RELATIVELY CONSISTENT ON THE SPEED OF THE FRONT WITH FRONTAL PASSAGE
ACROSS NORTH TEXAS SATURDAY AFTERNOON THROUGH EARLY SUNDAY.

A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE OVER NORTH TEXAS
AHEAD OF THE FRONT AND THIS WILL YIELD SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.  SHOWERS AND
THUNDERSTORMS WILL BE LIKELY SATURDAY AND SUNDAY WITH ADDITIONAL
LIFT FROM THE FRONT.  HAVE DECIDED TO RAISE POPS LABOR DAY DUE TO
ISENTROPIC LIFT OVER THE FRONTAL SURFACE.

EXPECT TEMPERATURES TO REMAIN IN THE MID 90S EACH AFTERNOON THROUGH
FRIDAY.  SLIGHTLY COOLER TEMPERATURES ARE EXPECTED SATURDAY...
ESPECIALLY ACROSS THE NORTH.  HIGHS ON SUNDAY SHOULD REMAIN IN THE
80S UNDER MOSTLY CLOUDY SKIES.  EXPECT A SLOW WARMUP MONDAY THROUGH
WEDNESDAY.

FCSTID =   59
DFW   76  96  76  94 /  30  20  20  30
ACT   73  98  74  96 /  30  20  20  30
PRX   74  94  72  94 /  30  30  30  30
DTO   72  96  74  94 /  30  20  20  30
TKI   74  96  73  94 /  30  20  20  30
DAL   76  96  76  94 /  30  20  20  30
TRL   74  96  75  94 /  30  30  30  30
CRS   74  96  74  96 /  30  30  20  30
TPL   71  97  73  96 /  30  20  20  30

.FWD...
TX...NONE.
Hazardous weather outlook, Aug 27, 12:00 PM CST, 2 hours 30 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS ONCE AGAIN
THIS AFTERNOON AND EVENING.  A FEW OF THESE STORMS MAY PRODUCE
DAMAGING DOWNBURST WINDS AND HAIL TO THE SIZE OF QUARTERS...AS WELL
AS CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AGAIN ON FRIDAY. THUNDERSTORMS WILL BE LIKELY SATURDAY AND
SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. THERE WILL BE A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON LABOR DAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

The radar

The Dallas/Ft Worth radar (KFWS), 137 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Van Zandt

When
August 27, 2:30 PM CST
Where
Van Zandt County, Edgewood
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Roof and structural damage was reported at Edgewood from high winds.

Thunderstorm Wind, Grayson

When
August 27, 2:59 PM CST
Where
Grayson County, Pottsboro
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.667, -98.117

A boat shed was unroofed west of Pottsboro.

Thunderstorm Wind, Rockwall

When
August 27, 3:41 PM CST
Where
Rockwall County, 2 mi E of Blackland
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.667, -98.117

A truck was overturned and power lines were blown down by high winds.

Thunderstorm Wind, Bosque

When
August 27, 4:05 PM CST
Where
Bosque County, Iredell
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.667, -98.117

Large tree limbs were broken by high winds.

Heavy Rain, Tarrant

When
August 27, 4:20 PM CST
Where
Tarrant County, Ft Worth
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.667, -98.150

Street flooding was reported on North Beach Street north of Inteerstate 820.

Thunderstorm Wind, Palo Pinto

When
August 27, 5:20 PM CST
Where
Palo Pinto County, Brazos
Measured
61 kt (70 mph) estimated sustained
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.700, -95.883

Cooperative Observer reported numerous large tree limbs down.

Thunderstorm Wind, Palo Pinto

When
August 27, 5:35 PM CST
Where
Palo Pinto County, Brazos
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.750, -96.667

Large tree limbs blown down by high winds.

Hail, Palo Pinto

When
August 27, 5:35 PM CST
Where
Palo Pinto County, Brazos
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.900, -96.317

Thunderstorm Wind, Palo Pinto

When
August 27, 5:36 PM CST
Where
Palo Pinto County, 2 mi W of Brazos
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
31.983, -97.867

A barn was blown down 2 miles west of Brazos on FM 129.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378960, 5378961, 5378962, 5378963, 5378872, 5378873, 5378874, 5378875, 5378959.